Hail, Bell
- When
- April 23, 4:40 PM CST
- Where
- Bell County, Temple
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.100, -97.350
Quarter size hail was reported in south Temple.
A linear mesoscale convective system developed in Lampasas County and moved northeast through north Texas on the night of Friday, April 23rd into the early morning hours of the 24th. There were some isolated reports of hail up to the size of golfballs, however most of the damage from these storms resulted from strong straight-line winds up to 90 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A linear mesoscale convective system developed in Lampasas County and moved northeast through north Texas on the night of Friday, April 23rd into the early morning hours of the 24th. There were some isolated reports of hail up to the size of golfballs, however most of the damage from these storms resulted from strong straight-line winds up to 90 mph. There was a brief tornado in Mabank in far southeastern Kaufman County. Most of the damage associated with the strong winds were downed trees, power poles, and power lines, but some building and residential damage was evident. Thousands of residents lost power during the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 23, 2:49 PM CST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 349 PM CDT FRI APR 23 2010 .DISCUSSION... AFTER SOME ANALYSIS TODAY...IT IS APPARENT OUR INFAMOUS DRY LINE WOULD BE MORE APPROPRIATELY CLASSIFIED AS A WEAK COLD FRONT...BUT THE END RESULT IS THAT IT SEPARATES TWO VERY DIFFERENT AIR MASSES. LATEST OBJECTIVE ANALYSIS SHOWS MODERATE TO STRONG INSTABILITY ACROSS THE EAST AND SOUTHEAST ZONES WITH CAPE NEARING 2000-3000 J/KG AND NEGLIGIBLE CIN. SUBSIDENCE IN THE WAKE OF THIS MORNING/S SHORTWAVE AS WELL AS VERY STRONG WIND SHEAR HAS NOT ALLOWED THE UNORGANIZED/WEAK THERMAL UPDRAFTS TO DEVELOP FULLY INTO STORMS. HOWEVER THE ATMOSPHERE ON THE SYNOPTIC SCALE WILL BECOME INCREASINGLY FAVORABLE FOR SEVERE CONVECTION THIS EVENING. WATER VAPOR LOOP SHOWS STRONG SHORTWAVE NOW APPROACHING WEST TEXAS AND LATEST VISIBLE INDICATES AN EXPANSION OF HIGH BASED CUMULUS TO OUR WEST. THESE ARE CLEAR INDICATIONS THAT STRONG FORCING IS HEADING THIS WAY...AND MODELS ARE IN GOOD AGREEMENT THAT LIFT WILL BE MAXIMIZED ACROSS THE SOUTHERN CWA BETWEEN MIDNIGHT AND 6 AM. IN RESPONSE TO THE APPROACHING SHORTWAVE...THE COLD FRONT IS EXPECTED TO RETREAT...WITH VERY RICH MOISTURE HEADING BACK TO THE NORTHWEST THIS EVENING. NEARLY ALL 12Z MODELS HAVE LATCHED ONTO THIS IDEA...BUT STILL THERE ARE CONCERNS ON JUST HOW FAR/FAST THE FRONT WILL MAKE IT. OFTEN MODELS UNDERESTIMATE THE NORTHWARD PULL AN APPROACHING SHORTWAVE TROUGH CAN HAVE ON A FRONT...AND FOR THIS REASON HAVE BEEN MORE LIBERAL WITH THE NORTHERN EXTENT OF POPS. STORM INITIATION AND TIMING IS RATHER DIFFICULT AS ISOLATED STORMS MAY DEVELOP EARLY THIS EVENING IN SOUTHERN ZONES ALONG THE FRONT WELL AHEAD OF THE MAIN UPPER FORCING. DO EXPECT STORMS TO RAPIDLY BLOSSOM BY MIDNIGHT ACROSS THE SW COUNTIES AS STRONG LIFT COMES IN CONTACT WITH THE MOIST/UNSTABLE AIR MASS RESIDING IN THE AREA. THE COMBINATION OF 0-6KM BULK SHEAR OF OVER 75KT AND THE MODERATE INSTABILITY WILL CREATE AN ENVIRONMENT VERY FAVORABLE FOR SEVERE WEATHER...ESPECIALLY SOUTHEAST OF A GOLDTHWAITE TO DALLAS TO BONHAM LINE. GIVEN THE STRONG DEEP LAYER SHEAR AND CAPE...VERY LARGE HAIL WILL BE A PRIMARY THREAT. WIND DAMAGE MAY ALSO BECOME A GREATER CONCERN IF STORMS CONGEAL INTO A MCS AS FORECAST BY THE 4KM WRF. FORECAST LOW LEVEL SHEAR IS NOT IMPRESSIVE...BUT I DO BELIEVE IT WILL STRENGTHEN QUITE A BIT DURING THE EVENING HOURS AHEAD OF THE SHORTWAVE. IN ADDITION...THE LINGERING/RETREATING FRONTAL BOUNDARY IN THE REGION TONIGHT WILL PROVIDE A SOURCE FOR LOW LEVEL VORTICITY AND THUS THERE ARE ENOUGH INGREDIENTS IN PLACE FOR A LEGITIMATE TORNADO CONCERN. TONIGHTS FORECAST WILL BE VERY COMPLEX AND RAPIDLY EVOLVING...AND THUS ADDITIONAL CHANGES TO THE SCOPE/COVERAGE/TYPE OF SEVERE WEATHER ARE POSSIBLE AS MESOSCALE TRENDS BECOME APPARENT. EVEN THOUGH PARTS OF THE METROPLEX ARE NOT OUTLOOKED FOR SEVERE WEATHER NOW...IT IS NOT YET POSSIBLE TO SAY IT IS IN THE CLEAR. JUST SOME LINGERING RAIN IS EXPECTED SATURDAY MORNING IN THE EAST BUT RAPID CLEARING WILL OCCUR WITH GENERALLY SUNNY/DRY/BREEZY CONDITIONS EXPECTED IN THE AFTERNOON. A WEAK FRONT WILL MOVE THROUGH SUNDAY MORNING WITH CONTINUED NICE WEATHER INTO SUNDAY NIGHT. YET ANOTHER FRONT AND SHORTWAVE DISTURBANCE WILL ARRIVE MONDAY AFTERNOON. MODELS SHOW JUST ENOUGH MOISTURE FOR AFTERNOON CONVECTION BUT GIVEN THE STRENGTH OF THE CAP AND THE LIMITED MOISTURE RETURN WILL KEEP POPS AT 20...AND MAINLY OVER THE WEST AND SOUTH ZONES. MORE PLEASANT AND SEASONABLE WEATHER WILL PREVAIL TUESDAY AND WEDNESDAY BEFORE SOUTH WINDS AND INCREASING MOISTURE ARRIVE THURSDAY. WILL CONTINUE WITH LOW POPS THU-FRI AS DRY LINE AND NEXT UPPER TROUGH NUDGE CLOSER TO THE AREA. TR.92 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 59 79 56 77 56 / 50 10 0 0 10 WACO, TX 59 80 53 79 53 / 80 10 0 0 10 PARIS, TX 60 75 52 71 50 / 70 50 0 0 10 DENTON, TX 54 78 51 77 51 / 40 10 0 0 10 MCKINNEY, TX 58 77 53 76 50 / 60 20 0 0 10 DALLAS, TX 59 79 57 78 57 / 60 20 0 0 10 TERRELL, TX 59 76 54 75 52 / 70 30 0 0 10 CORSICANA, TX 60 77 55 77 53 / 80 30 0 0 10 TEMPLE, TX 57 79 52 79 53 / 80 10 0 0 10 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 315 PM CDT FRI APR 23 2010 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241100- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 315 PM CDT FRI APR 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TONIGHT AND EARLY SATURDAY MORNING ACROSS MUCH OF NORTH TEXAS. THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL BE HIGHEST ALONG AND EAST OF A LINE FROM BONHAM TO DALLAS TO GOLDTHWAITE. LARGE HAIL...DAMAGING WINDS...ISOLATED TORNADOES...AND HEAVY RAINFALL LEADING TO LOCALIZED FLASH FLOODING WILL BE POSSIBLE WITH ANY SEVERE STORM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE NEXT CHANCE FOR THUNDERSTORMS IN NORTH TEXAS WILL BE MONDAY AFTERNOON AND EVENING...FOLLOWED BY ANOTHER CHANCE FOR THUNDERSTORMS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUESTED TONIGHT ALONG AND EAST OF A LINE FROM BONHAM TO DALLAS TO GOLDTHWAITE. 82/JLD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
456 PM CDT FRI APR 23 2010
TXZ160-174-232230-
FALLS TX-MILAM TX-
456 PM CDT FRI APR 23 2010
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL FALLS COUNTY
NORTH CENTRAL MILAM COUNTY
AT 456 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES NORTH OF CAMERON...MOVING NORTHEAST AT
25 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE ROSEBUD.
DIME-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3109 9714 3131 9677 3113 9678 3111 9683
3107 9682 3106 9679 3099 9679 3091 9702
TIME...MOT...LOC 2156Z 242DEG 23KT 3107 9693
92The national radar mosaic for the moment the first event began.
38 thunderstorm wind, 13 hail, 1 tornado, 1 lightning. Local standard time, as filed.
Quarter size hail was reported in south Temple.
Grapefruit size hail was reported 5 miles north of Cameron.
Tennis Ball size hail was reported at FM 485 and US 77, approximately 4 miles north of Cameron.
Quarter size hail was reported 4 miles north of Troy.
Quarter size hail was reported 1 mile west of Franklin.
Half Dollar size hail was reported 4 miles west of Leona.
Nickel size hail was reported by the VFD at CR 425 and FM 320, west of Palestine.
Golfball size hail was reported in Kempner.
Sixty MPH winds were estimated in Kempner.
A 60 MPH wind gust was measured in Copperas Cove. A local newspaper reported some property damage was reported in Copperas Cove, but no other information was given.
A 67 MPH wind gust was measured just east of Copperas Cove.
The local newspaper reported a few trees were down in Ater and were blocking roads.
The local newspaper reported some trees down in Gatesville, but no other property damage was reported.
A 62 MPH wind gust was measured at Fort Hood.
Dime to Penny size hail was reported in the Steele Creek Area.
The local newspaper reported a few trees were down in Oglesby and were blocking roads.
The local newspaper reported a few trees were down in The Grove area and were blocking roads.
Quarter size hail was reported in Crawford.
Tree limbs from 12-14 diameter trees were knocked down in McGregor.
A 72 MPH wind gust was measured just north of Temple.
The COOP Observer in China Spring estimated 65 MPH winds. Also in China Spring, a retired NWS meteorologist reported a 14 diameter tree was knocked down and several 4-6 dead tree limbs were knocked down.
Quarter size hail was reported for at least 5 minutes by a local amateur radio operator and a member of local broadcast media in Bruceville-Eddy.
The automated weather station at Waco Regional Airport (KACT) measured a 66 MPH wind gust.
A 55 MPH wind gust was estimated at the Baylor Discovery Center on University Parks Drive.
A 73 MPH wind gust was estimated at HWY 6 and Imperial Drive.
At a residence near West, high winds knocked a temporary building on its side. Tree damage and other minor building damage was also reported. Power outages were also reported in town.
Tree damage and minor building damage was reported in and around Ross, Tours, Leory, and Elm Mott. Power outages were also reported.
Trees were uprooted and a refrigerator was blown off a back porch along HWY 84 near Axtell.
Numerous trees and power poles were reported down in the southeast corner of Hill County from Penelope to Hubbard. Several trees were also reported down along 171 south of Hubbard. Some of the downed trees blocked county roads. In Hubbard, a large glass window at a business was blown out, a few tree limbs fell on cars causing damage, and some sheet metal was wrapped around a utility pole.
Nickel size hail was reported south-southwest of Ennis.
Trees and power lines were down in the Mount Calm area.
Siding and roof damage was reported to a building along CR 120.
Hen Egg size hail was reported 2 miles east of Ennis.
The roofs were damaged on two unoccupied mobile homes north of Coolidge. Other visible damage was sustained to the two mobile homes.
Numerous large trees were blown down from thunderstorm winds in a large swath starting from near Dawson and ending near Kerens. Some of these trees blocked roads or fell on cars and other structures.
Thunderstorm winds lifted part of the roof off the Stonebriar Apartment complex in southwest Corsicana. The Altera Sterling House next door also sustained significant roof damage.
Brookshire Grocery store in Corsicana lost approximately 30 percent of its roof and had some trusses bent due to thunderstorm wind damage.
The Corsicana ASOS measured an 87 mph wind gust.
A large boathouse had half of its roof blown off by thunderstorm winds in the Pinnacle Club Subdivision. Hundreds of trees were also reported to be down in the subdivision and some of the fallen trees damaged homes.
In Star Harbor, minor roof damage was reported and large tree limbs were blown down from thunderstorm winds.
In Key Ranch Estates, several homes were left uninhabitable after large trees were blown onto them from thunderstorm winds.
The roof of a business in a strip mall in Gun Barrel City collapsed due to thunderstorm winds. Significant sign damage was also reported in the city and large trees were uprooted. In Loon Bay, a boat dock was lifted out of the water and smashed into the porch of a resident. The neighboring house sustained extensive damage to its second story and the wind also moved the back wall.
A member of broadcast media measured a wind gust of 78 mph in Malakoff. The local newspaper reported two light poles were knocked down at the football field. A tin roof of a building was peeled back, and the sign at a church was blown out. Several trees were also knocked over and some trees fell on homes.
Several buildings in Mabank sustained significant damage due to thunderstorm winds. The fire marshall estimated that 14-15 commercial buildings were damaged. Terry's Furniture Store, Mid-Cities Storage, and Groom & Sons Hardware all sustained significant damage. Part of the second story collapsed at the furniture store, at least one storage building was blown over at the storage center, and the roof of the hardware store was partially lost. Blown off shingles were common at residential homes.
A brief EF-1 tornado, producing winds of 90 mph, touched down in Mabank and significantly damaged a residential home. The tornado was approximately a quarter mile in length.
The Emergency Manager reported a long track of thunderstorm wind damage extending from just northeast of Mabank to Grand Saline. Most of the damage resulted from numerous large trees being blown onto area roadways while some trees were reported to have fallen onto homes and vehicles.
Many trees were knocked down at Purtis Creek State Park, and the clean up took about a week to complete.
The county newspaper reported that lightning caused a fire at a residence on County Road 2309. One man died in the fire as he reentered the residence to try and put the fire out. Nine children in the home escaped with only minor injuries. Two other house fires were also reported in the county: one on CR 3814 and a vacant house on CR 2319.
Trained spotters reported numerous trees were blown down by thunderstorm winds approximately 2 miles west of Van.
The large Love's Travel Center sign was knocked down in very strong thunderstorm winds. The sign fell on a part of the gas pump awning, damaging the awning and causing minor damage to a few of the gas pumps. Also in Van, large trees were uprooted, a few trees fell on the roofs of homes, and light poles and power lines were also down.
Several trees were reported down on several county roads near Emory.
Large trees were reported blown down by thunderstorm winds near Frankston.
A county commissioner reported approximately 50 trees were over roads in the Precinct 2 area. Most of these trees were broken off at 30 to 40 feet up the tree trunk. It took two days to clean up the tree debris.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Van Zandt | 2010-04-24 | 67 | Male | Permanent Home | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyThe tornado archive for Texas, 2010Warnings in Texas, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223754, 223747, 223748, 223752, 223755, 223756, 223757, 223758, 223759, 223760, 223761, 224663, 224662, 223768, 223764, 224664, 224665, 223775, 223778, 223786, 223788, 223787, 223790, 223793, 223792, 224667, 224668, 223795, 224061, 224063, 224666, 224065, 224062, 224064, 225054, 225053, 225055, 225052, 225057, 225059, and more.